Missouri, 2003

Hail in Missouri, December 22, 2003

December 22, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 22, 2:16 PM CST, 5 hours 39 minutes earlier.

Area forecast discussion, Dec 22, 2:16 PM CST, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
216 PM CST MON DEC 22 2003

.DISCUSSION...

SHORT TERM (THROUGH TONIGHT)...
19Z SUBJECTIVE SURFACE ANALYSIS CONTINUES TO SHOW SEVERAL WEAK
SURFACE LOWS SLOWING EASTWARD ADVANCEMENT OF ELONGATED FRONTAL ZONE
EXTENDING FROM SW OK NORTHEASTWARD THROUGH PARSONS KS AND SEDALIA
MO. NARROW AXIS OF STRONG MOISTURE RETURN CONTINUES TO FEED MID 50S
SURFACE DEWPOINTS INTO FAR WRN MO/SE KS.

THERE IS ALREADY EVIDENCE THAT EROSION OF MID LEVEL CAPPING
INVERSION IS UNDERWAY...AS VIGOROUS LARGE SCALE ASCENT IS BEING
REALIZED IN THE CONTINUED COOLING AND SCALLOPED NATURE OF CLOUD
SHIELD ON SATELLITE IMAGERY. PRE-FRONTAL SHOWERS HAVE ALREADY BEGUN
TO DEVELOP ACROS WRN MO...AND THIS ACTIVITY WILL CONTINUE TO
INCREASE IN COVERAGE THIS AFTERNOON...GRADUALLY BECOMING FOCUSED
BACK ALONG SURFACE COLD FRONT.

UPPER LOW OVER TX PANHANDLE AND ATTENDANT DRY SLOT CONTINUE TO LOOK
IMPRESSIVE ON ALL SATELLITE CHANNELS THIS AFTERNOON. ITS ONLY A
MATTER OF ANOTHER HOUR OR TWO BEFORE FAVORABLE STRONG MID-UPPER
LEVEL COLD ADVECTION AND FAVORABLE JET DYNAMICS BECOME SUPERIMPOSED
OVER LOW LEVEL MOISTURE AXIS...ALLOWING FOR DEEP CONVECTION TO
DEVELOP ALONG SURFACE COLD FRONT BETWEEN NOW AND 22Z. AS 500MB COLD
CORE APPROACHES...THERMODYNAMIC STRUCTURE WILL BECOME INCREASINGLY
FAVORABLE FOR STROMS TO PRODUCE AT LEAST MARGINALLY SEVERE HAIL.
SHORT TERM MODEL SOLUTIONS (RUC/ETA) CONTINUE TO INDICATE A STRONGLY
COUPLED UPPER JET STRUCTURE DEVELOPING OVER THE OZARKS REGION
BETWEEN 21 AND 06Z...RESULTING IN ENHANCED FORCING AND UPPER LEVEL
EXHAUST...AND AIDING IN THE DEVELOPMENT OF ORGANIZED CONVECTION.
DEEP LAYER SHEAR WILL GRADUALLY DECREASE FROM AN IMPRESSIVE 70+
KNOTS TO 50 KNOTS...MORE THAN AMPLE TO FOR STORMS TO BECOME LINEARLY
ORGANIZED WITH AN ADDITIONAL THREAT FOR DAMAGING WINDS. WIND THREAT
IS HIGHLY CONTINGENT ON THE ABILITY FOR CONVECTION TO BECOME ROOTED
IN THE BOUNDARY LAYER. DUE TO THE DEEPER TOPOGRAPHY OF NRN
AR...MOISTURE HAS HAD TO CIRCUMVENT THE BOSTON MOUNTAINS TO THE
WEST...KEEPING EASTERN SECTIONS OF THE CWA FAR MORE STABLE.
THEREFORE...THE GREATEST THREAT FOR SEVERE CONVECTION WILL LIKELY BE
CONFINED TO SOUTHWEST MISSOURI...BOUND BETWEEN COLD FRONT AND A MORE
STABLE AIRMASS TO THE NORTH AND EAST. WILL CONTINUE TO MONITOR THE
SCOPES AND SEE HOW THIS EVOLVES.

THUNDERSTORMS WILL CONTINUE INTO THE EARLY EVENING...AND GRADUALLY
TRANSITION INTO A WIDESPREAD RAINFALL EVENT ACROSS THE REST OF THE
CWA. ALTHOUGH PRECIPITABLE H20 VALUES ARE WELL ABOVE SEASON
NORMS...AM NOT TOTALLY SOLD ON THE IDEA OF WIDESPREAD FLOODING.
GRADUAL OPENING OF UPPER LEVEL LOW INTO AN OPEN WAVE...COMBINED WITH
UPPER LEVEL FLOW TRAJECTORIES...WOULD SUGGEST THAT PRECIPITATION
SHOULD BE FAIRLY PROGRESSIVE IN NATURE. RAINFALL WILL BE FAIRLY
EFFICIENT AND SURELY AMOUNTS BETWEEN AN INCH AND 1.5 INCHES WILL BE
POSSIBLE. HOWEVER...THESE AMOUNTS ALONE WILL NOT CAUSE FLOODING AND
RIVERS RESPONDED POORLY TO THE MOST RECENT SNOWFALL EPISODE. WILL
KEEP FFA IN EFFECT FOR SAKE OF ARGUMENT...BUT WOULD PREFER TO SEE
WIDESPREAD 2-3+ AMOUNTS TO INDUCE ENOUGH RUNOFF FOR FLOOD PROBLEMS.

SNOW CHANCES HAVE BEEN REMOVED FROM THE FORECAST ENTIRELY. SYNOPTIC
STRUCTURE OF THIS SYSTEM IS STRONGLY KATAFRONTAL IN NATURE. SOME LOW
STRATUS DEVELOP FOR SEVERAL HOURS IN THE WAKE OF FRONTAL
PASSAGE...HOWEVER DEEP LAYER MOISTURE WILL EXIT THE REGION LONG
BEFORE THERMODYNAMIC STRUCTURE WILL BECOME SUPPORTIVE OF SNOWFALL.
ETA BUFR SOUNDINGS CLEARLY RULE OUT ANY CHANCE OF THE WHITE STUFF.
WOULD NOT RULE OUT A FLAKE OR TWO AS PRECIP ENDS...BUT NOT WORTH
MENTIONING IN FORECAST GIVEN ONGOING CONCERNS TONIGHT.

LONG TERM (TUESDAY THROUGH SUNDAY)...

GOING FORECAST LOOKS TO BE IN GOOD SHAPE. NO REAL COLD AIR TO SPEAK
OF FOR THE NEXT 7 DAYS AS WEAK SHORTWAVE RIDGING BUILDS QUICKLY ON
THE HEELS OF TONIGHTS SYSTEM. RETURN FLOW TO COMMENCE FRIDAY
MORNING AS SURFACE RIDGE SLIDES INTO THE SOUTHEAST US. LOOKS LIKE
WELL HAVE A GOOD 36 HOURS OF VIRGOROUS WARM AIR AND MOISTURE
ADVECTION AS ANOTHER STRONG STORM SYSTEM CRESTS THE ROCKIES AND
RAPIDLY DEEPENS ACROSS THE PLAINS STATES. MODEL SPREAD TO BE
EXPECTED GIVEN PRESENCE OF THE SYSTEM OVER THE PACIFIC...HOWEVER
SIGNALS ARE CERTAINLY PRESENT THAT A VIGOROUS UPPER LEVEL STORM
SYSTEM WILL TAKE ON A NEGATIVE TILT AND FAVORABLE NORTHERN
TRACK...ALLOWING FOR RAPID SURFACE CYCLOGENSIS AND THE CHANCE FOR AN
ACTIVE PERIOD SATURDAY NIGHT INTO SUNDAY. STAY TUNED. HAVE BUMPED
TEMPS HIGHER FRIDAY/SATURDAY AHEAD OF THIS SYSTEM PER OBJECTIVE
GUIDANCE AND OVERALL CONFIDENCE IN SYNOPTIC SCALE PATTERN DAYS 4-5.

&&

.AVIATION...
STRATO-CU CIGS HAVE SPREAD INTO BOTH KSGF AND KJLN AREAS AS OF
1630Z...HOWEVER THEY REMAIN VFR AT THIS TIME AND THIS SHOULD
CONTINUE THRU THE AFTERNOON. MVFR CIGS BETWEEN 1000 AND 2000 FEET
ARE PRESENT OVER SOUTH CENTRAL MO AND CONTINUE TO SURGE NORTH TOWARD
STL. STRONG SW WINDS ASSOCIATED WITH APPROACHING STORM SYSTEM WILL
CONTINUE TO INDUCE LOW LEVE WIND SHEAR AND DEEP LAYER TURBULENCE
PROBLEMS THROUGH THE AFTERNOON.

THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON AHEAD OF
APPROACHING COLD FRONT ACROSS SW MISSOURI. SOME STORMS COULD BE
SEVERE ACCOMPANIED BY LARGE HAIL AND DAMAGING WIND GUSTS AT THE
SURFACE. THUNDERSTORMS AND ATTENDANT WIND SHIFT WITH COLD FRONT WILL
OCCUR AT JOPLIN BETWEEN 21 AND 00Z...AND AT SPRINGFIELD TOWARD 03Z.
AREAS OF IFR CONDITIONS MAY DEVELOP IN THE IMMEDIATE VICINITY OF THE
FRONT ASSOCIATED WITH DEEP CONVECTION...THEN PERSIST AS A PERIOD OF
LOW STRATUS FOR SEVERAL HOURS TOMORROW MORNING.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...FLOOD WATCH FOR ALL COUNTIES ALONG AND SOUTH OF THE INTERSTATE
44 CORRIDOR FROM SPRINGFIELD TO ROLLA.

KS...NONE.

BOOKBINDER
Hazardous weather outlook, Dec 22, 1:00 PM CST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST MON DEC 22 2003

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231200-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CST MON DEC 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THROUGH TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
  QUARTERS AND DAMAGING WINDS IN EXCESS OF 60 MPH.

  HEAVY RAIN CONDUCIVE TO FLASH FLOODING AND MINOR RIVER FLOODING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN BETWEEN 2 AND 4 PM
  ACROSS EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.
  THUNDERSTORMS WILL THEN OVERSPREAD THE REST OF THE OZARKS REGION
  THIS EVENING. THE THREAT FOR SEVERE THUNDERSTORMS WILL BE MAINLY
  LIMITED TO AREAS SOUTH OF A FORT SCOTT KANSAS TO SPRINGFIELD LINE.

  HEAVY RAIN...CONDUCIVE TO FLASH FLOODING AND MINOR RIVER
  FLOODING...WILL BE POSSIBLE ALONG AND SOUTH OF THE INTERSTATE 44
  CORRIDOR FROM SPRINGFIELD TO ROLLA...ESPECIALLY THIS EVENING AND
  DURING THE EARLY MORNING HOURS.

  DISCUSSION:

  A VIGOROUS UPPER LEVEL STORM SYSTEM CENTERED OVER THE TEXAS
  PANHANDLE EARLY THIS AFTERNOON WILL TRANSLATE EASTWARD ACROSS
  THE PLAINS THROUGH EARLY EVENING. MEANWHILE...SURFACE LOW
  PRESSURE WAS DEVELOPING ALONG AN ADVANCING COLD FRONT THAT
  EXTENDED FROM JUST SOUTH OF KANSAS CITY TO CENTRAL OKLAHOMA.

  A STRONG SURGE OF GULF MOISTURE WAS ALREADY UNDERWAY AND WILL
  CONTINUE OVER THE OZARKS REGION THIS AFTERNOON. AS STRONG
  JET STREAM WINDS AND COLD TEMPERATURES ALOFT OVERSPREAD THE
  REGION THIS AFTERNOON...THE AIRMASS WILL BECOME UNSTABLE WITH
  THUNDERSTORMS EXPECTED TO DEVELOP ALONG THE SURFACE COLD FRONT BY
  MID AFTERNOON. THE COMBINATION OF VERTICAL WIND SHEAR AND COLD
  TEMPERATURES ALOFT WILL SUPPORT THE DEVELOPMENT OF SEVERE
  THUNDERSTORMS. THE THREAT FOR LARGE HAIL TO THE SIZE OF QUARTERS...
  AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH WILL EXIST ACROSS FAR
  SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS THROUGH EARLY
  EVENING.

  THESE THUNDERSTORMS WILL GRADUALLY INCREASE IN COVERAGE AND
  TRANSITION TO A HEAVY RAIN EVENT DURING THE EVENING HOURS. DUE TO
  THE UNUSUALLY HIGH MOISTURE CONTENT OF THE ATMOSPHERE FOR LATE
  DECEMBER...HEAVY RAIN AND RECURRING THUNDERSTORMS WILL ENHANCE
  FLASH FLOOD POTENTIAL...ESPECIALLY OVER THE HILLY AND ROCKY TERRAIN
  OF SOUTHERN MISSOURI.  AREA INTERESTS SHOULD CLOSELY MONITOR LOCAL
  STREAMS...CREEKS...AND RIVERS TONIGHT FOR RAPID RISES IN WATER
  LEVELS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  ANOTHER UNUSUALLY STRONG STORM SYSTEM WILL MOVE INTO THE PLAINS
  LATE SATURDAY. ONCE AGAIN...A STRONG SURGE OF GULF MOISTURE WILL
  PRECEDE THIS SYSTEM FOLLOWING CHRISTMAS DAY...ALLOWING FOR
  SUFFICIENT AIRMASS RECOVERY. AT THIS TIME...THE THREAT FOR STRONG
  TO POTENTIALLY SEVERE THUNDERSTORMS WILL EXIST ACROSS THE OZARKS
  REGION SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM ACROSS EXTREME
  SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.

BOOKBINDER

The radar

The Springfield radar (KSGF), 102 km away, was scanning. The volume nearest the first event began at 01:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Newton

When
December 22, 7:55 PM CST
Where
Newton County, 5 mi W of Neosho
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.867, -94.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335803.